[Skip to Content]
[Skip to Content Landing]
Article
August 1961

Chloroquine (Aralen)-Induced Retinal Damage

Author Affiliations

Portland, Ore.
From the Department of Ophthalmology, University of Oregon Medical School.

Arch Ophthalmol. 1961;66(2):269-272. doi:10.1001/archopht.1961.00960010271019
Abstract

It is the purpose of this report to provide additional evidence that some patients on long-term therapy with chloroquine develop permanent retinal changes with resultant marked visual disability. Quinacrine (Atabrine), Chloroquine (Aralen), and more recently hydroxychloroquine (Plaquenil) have been employed as therapeutic agents in rheumatic and dermatologic diseases since 1951. Quinacrine largely has been discontinued because it discolors the skin and has caused aplastic anemia. Dame1 observed a high incidence of paracentral scotomas in a controlled group taking quinacrine.

A review of the literature reveals reports of retinal changes possibly due to chloroquine therapy.

Cambiaggi,2 in 1957, reported on a 37-year-old Negro female with systemic lupus erythematosis. She was given 500 mg. of chloroquine daily for 2 years before she complained of decreased vision. Fundus examination revealed narrowed arterioles and a brownish macula. Chloroquine was discontinued. When systemic symptoms reappeared, she was started on hydroxychloroquine. A few days

First Page Preview View Large
First page PDF preview
First page PDF preview
×